Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2003, 7:20 PM EDT for Caswell County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 7:20 PM EDT (23:20 UTC)
- Expired
- May 2, 2003, 8:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Caswell County, NC
The radar
The Raleigh/Durham radar (KRAX), 107 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 022320 SVRRNK NCC033-030000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 719 PM EDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 800 PM EDT. * AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF JERICHO...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS THREATENED THROUGH 800 PM EDT INCLUDE JERICHO... PROSPECT HILL... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO DIME SIZE OR LARGER HAIL. <<CALL TO ACTION>>LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3642 7944 3626 7952 3624 7917 3632 7916 $$ 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:40 PM EDT, 40 minutes earlier.
Area forecast discussion, May 2, 6:40 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 640 PM EDT FRI MAY 2 2003 UPDATED ZONES TO CANCEL SEVERE THUNDERSTORM WATCH AND BUMP UP POPS IN THE NORTH CAROLINA PIEDMONT AND FOOTHILL COUNTIES THIS EVENING. .RNK... NC...NONE. VA...NONE. WV...NONE. AMS
Hazardous weather outlook, May 2, 12:40 PM EDT, 6 hours 40 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-031130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 PM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE WILL BE SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS... LATE THIS AFTERNOON. ISOLATED STORMS MAY APPROACH SEVERE LIMITS... BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. PLEASE REFER TO THE HAZARDOUS WEATHER OUTLOOK...SPSRNK...FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LAT ETHIS AFTERNOON. 06
In the hours before
Local storm report, May 2, 5:19 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 PM DOBSON NC 0.75 IN HAIL
05/02/03 SURRY
0454 PM WARRENSVILLE NC 1.00 IN HAIL
05/02/03 ASHELocal storm report, May 2, 5:58 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM EAST BEND NC 0.75 IN HAIL
05/02/03 YADKIN
TWSpecial weather statement, May 2, 6:23 PM EDT, 57 minutes before
NCZ001-002-018-019-022241- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 623 PM EDT FRI MAY 2 2003 ...SEVERE THUNDERSTORM WATCH FOR NORTHWEST NORTH CAROLINA CANCELLED... NOAAS NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR WILKES...WATAUGA... ASHE AND ALLEGHANY COUNTIES IN NORTH CAROLINA. A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVED EAST ACROSS NORTHWEST NORTH CAROLINA LATE THIS AFTERNOON. ALTHOUGH SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE INTO THE EVENING...THE THREAT OF SEVERE WEATHER HAS ENDED. PLEASE PASS ON ANY REPORTS OF SEVERE WEATHER OR DAMAGE FROM THIS AFTERNOONS STORMS TO YOUR LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. AMS
Special weather statement, May 2, 7:00 PM EDT, 20 minutes before
NCZ005-006-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 700 PM EDT FRI MAY 2 2003 ...THUNDERSTORMS PRODUCING SMALL HAIL... A FEW THUNDERSTORMS MOVING THROUGH EASTERN ROCKINGHAM AND WESTERN CASWELL COUNTY IN NORTH CAROLINA ARE PRODUCING PEA SIZE HAIL AND BRIEF HEAVY DOWNPOURS. HEAVY DOWN POURS...UP TO AN INCH AN HOUR...CAN PRODUCE PONDING OF WATER IN POOR DRAINAGE AREAS. EXERCISE CAUTION WHEN ENCOUNTERING THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
Local storm report, May 2, 7:13 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 PM 2NE REIDSVILLE VA 0.75 IN HAIL
05/02/03 ROCKINGHAM REPORTED BY SPOTTER.
COVERING THE GROUND.Local storm report, May 2, 7:13 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR STATE
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 PM 2NE REIDSVILLE NC 0.75 IN HAIL
05/02/03 ROCKINGHAM REPORTED BY SPOTTER.
COVERING THE GROUND.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 46 min |
| May 2, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 40 min |
| May 2, 4:54 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 36 min |
| May 2, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 35 min |
| May 2, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 22 min |
| May 2, 6:22 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.